Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 27, NWS Flagstaff, AZ

August 15, 2012Coconino County, Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 15, 2012, 1:45 PM MST for Coconino County, Gila County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2012, 1:45 PM MST (20:45 UTC)
Expired
Aug 15, 2012, 2:15 PM MST
In force
30 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Gila County, AZ

The radar

The Flagstaff radar (KFSX), 29 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS55 KFGZ 152045
SVRFGZ
AZC005-007-152115-
/O.NEW.KFGZ.SV.W.0027.120815T2045Z-120815T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
145 PM MST WED AUG 15 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA...
  EXTREME SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 215 PM MST

* AT 136 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  PINES...OR 10 MILES NORTH OF PAYSON...AND MOVING SOUTHEAST AT 5 
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHISPERING PINES BY 205 PM MST...
  BEAVER VALLEY BY 215 PM MST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING IS ISSUED FOR STORMS PRODUCING HAIL 1
INCH DIAMETER OR LARGER...AND/OR WINDS GREATER THAN 57 MPH.

&&

LAT...LON 3428 11152 3453 11150 3451 11126 3429 11121
TIME...MOT...LOC 2044Z 337DEG 5KT 3437 11136

$$

KD
1 follow-up statement
439 
WWUS55 KFGZ 152115
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
215 PM MST WED AUG 15 2012

AZC005-007-152124-
/O.EXP.KFGZ.SV.W.0027.000000T0000Z-120815T2115Z/
GILA AZ-COCONINO AZ-
215 PM MST WED AUG 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL COCONINO
AND NORTHWESTERN GILA COUNTIES WILL EXPIRE AT 215 PM MST...

THE SEVERE THUNDERSTORM JUST EAST OF PINE AND NORTH OF PAYSON WHICH 
PROMPTED THE WARNING HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3428 11152 3453 11150 3451 11126 3429 11121
TIME...MOT...LOC 2114Z 337DEG 5KT 3433 11134

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:12 AM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 15, 10:12 AM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1012 AM MST WED AUG 15 2012

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE DESERT SOUTHWEST THIS
WEEK. DRIER AND MORE STABLE AIR WILL LIMIT THUNDERSTORM COVERAGE
ACROSS FAR NORTHERN ARIZONA...WHILE TYPICAL THUNDERSTORM COVERAGE IS
EXPECTED FOR AREAS ALONG AND SOUTH OF THE MOGOLLON RIM. TEMPERATURES
WILL RUN NEAR TO ABOVE NORMAL.

&&

.DISCUSSION...
DEW POINTS WERE ADJUSTED A FEW DEGREES UPWARD ACROSS
SOUTHERN/CENTRAL YAVAPAI COUNTY EARLIER THIS MORNING AS A SURGE OF
MOISTURE HAS MADE ITS WAY NORTHWARD. THIS AREA MAY SEE QUITE A FEW
THUNDERSTORMS THIS AFTERNOON...DEPENDING ON HOW EXTENSIVE AND
PROLONGED MID-LEVEL CLOUD COVER BECOMES. GIVEN THE
UNCERTAINTY...WE WILL LEAVE POPS ALONE FOR NOW. NORTHERLY FLOW
ALOFT FROM ABOUT FLAGSTAFF EAST WILL LIMIT THUNDERSTORM COVERAGE
NORTH OF THE RIM.

&&

.PREVIOUS DISCUSSION /313 AM MST/...
OVERNIGHT CONVECTION OVER SOUTH CENTRAL AZ HAS PUSHED
MOIST OUTFLOW NORTHWARD INTO YAVAPAI AND GILA COUNTIES EARLY THIS
MORNING. ALTHOUGH MOST SHOWER ACTIVITY HAS DIMINISHED....AN ISOLATED
LIGHT SHOWER IS NOT OUT OF THE QUESTION THROUGH THE MORNING HOURS.

THE FOCUS OF THUNDERSTORM COVERAGE THE NEXT FEW DAYS WILL BE ALONG
AND SOUTH OF THE MOGOLLON RIM. HIGH PRESSURE WILL REMAIN CENTERED
OVER THE SOUTHWESTERN STATES WITH PLENTY OF AVAILABLE MOISTURE
POOLING SOUTH OF THE RIM. THE POSITION OF THE HIGH CURRENTLY
CENTERED OVER SOUTHWESTERN AZ HAS BROUGHT A DRIER WESTERLY FLOW TO
AREAS FROM THE MOGOLLON RIM NORTH TO THE UT BORDER. VERY LITTLE
CONVECTION OCCURRED IN THESE AREAS TUESDAY AND SFC DEW POINTS DIPPED
INTO THE UPPER 30S. THIS DRIER AIRMASS WILL LIMIT STORM COVERAGE FOR
THE NORTHERN THIRD OF THE STATE THROUGH AT LEAST THURSDAY. MOISTURE
LEVELS LOOK TO ACTUALLY INCREASE SOUTH OF THE RIM OVER THE NEXT
COUPLE OF DAYS WITH LOCALLY HEAVY RAIN BECOMING A GREATER THREAT.
DAYTIME TEMPERATURES WILL REMAIN NEAR TO ABOVE NORMAL FOR MOST AREAS
THROUGH THE END OF THE WEEK BUT WILL BE HEAVILY DEPENDENT ON
FLUCTUATIONS IN DAILY CLOUD COVER.

THIS PATTERN LOOKS TO HOLD THROUGH THE WEEKEND AS THE HIGH PRESSURE
CENTER SHIFTS LITTLE FROM SOUTHWEST AZ INTO NORTHWEST AZ/SOUTHERN NV.
THIS MAY ALLOW A BIT MORE MOISTURE TO MIGRATE NORTHWARD. BY EARLY TO
MID WEEK NEXT WEEK...THE HIGH CENTER SHIFTS EAST OF AZ WITH A MOIST
SOUTHERLY FLOW RETURNING.

&&

.AVIATION...
FOR THE 18Z PACKAGE...SHOWERS/THUNDERSTORMS ARE EXPECTED TO
DEVELOP BY AROUND 19Z FROM THE MOGOLLON RIM SOUTHWARD. STORMS HAVE
A FAIRLY LOW PROBABILITY OF AFFECTING ANY GIVEN TERMINAL...WITH
THE EXCEPTION OF KPRC WHERE MORE MOISTURE IS IN PLACE AND FLOW
ALOFT IS MORE FAVORABLE. ASIDE FROM THUNDERSTORMS...VFR CONDITIONS
ARE EXPECTED THROUGH 18Z THURSDAY. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........BOHLIN
AVIATION.......AT

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 15, 3:19 AM MST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
319 AM MST WED AUG 15 2012

AZZ004>018-037>040-160700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
319 AM MST WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY PRIMARILY ALONG AND
SOUTH OF THE MOGOLLON RIM WITH ISOLATED STORMS POSSIBLE ELSEWHERE.
LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAIN ARE THE MAIN
STORM THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DAILY THUNDERSTORM ACTIVITY WILL CONTINUE TO FAVOR AREAS ALONG AND
SOUTH OF THE MOGOLLON RIM THROUGH THE END OF THE WEEK WITH HEAVY
RAIN BECOMING A GREATER THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 12:31 PM MSTAreal Flood AdvisoryFGZGila3 hr
Aug 15, 2:41 PM MSTSpecial Weather StatementFGZGila34 min
Aug 15, 3:02 PM MSTSpecial Weather StatementFGZGila28 min
Aug 15, 3:34 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai26 min
Aug 15, 3:52 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Aug 15, 4:15 PM MSTSevere Thunderstorm WarningFGZYavapai30 min
Aug 15, 4:47 PM MSTSevere Thunderstorm WarningFGZYavapai43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.